Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jun 11, 2005, 1:53 PM EDT for Ulster County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2005, 1:53 PM EDT (17:53 UTC)
- Expired
- Jun 11, 2005, 6:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Ulster County, NY
The radar
The Albany radar (KENX), 72 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 111757 FFWALY NYC111-112200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 153 PM EDT SAT JUN 11 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... ULSTER COUNTY IN EAST CENTRAL NEW YORK * UNTIL 600 PM EDT * AT 152 PM EDT...A SPOTTER REPORTED NEARLY 2 INCHES OF RAIN IN ABOUT AN HOUR AND 10 MINUTES AT WEST SHOKAN. SLOW MOVING STORMS WILL CONTINUE TO AFFECT THE AREA. PLACES AFFECTED INCLUDE WEST SHOKAN...BRODHEAD... WINCHELL AND PEEKAMOOSE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENNETH L WILSON CAMPGROUND. ADDITIONAL RAINFALL AMOUNTS OF AT LEAST 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4204 7433 4186 7437 4183 7414 4203 7414 $$
2 follow-up statements
000 WGUS71 KALY 111959 FFSALY FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 354 PM EDT SAT JUN 11 2005 NYC111-112200- ULSTER NY- 354 PM EDT SAT JUN 11 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR CENTRAL ULSTER COUNTY... A TRAINED WEATHER SPOTTER IN WEST SHOKAN REPORTED 2.6 INCHES OF RAIN IN A THUNDERSTORM THIS AFTERNOON...AND RADAR INDICATED UP TO THREE AND A HALF INCHES OF RAIN MAY HAVE FALLEN. THUNDERSTORMS WILL MOVE BACK INTO THE CENTRAL ULSTER COUNTY AREA BETWEEN 4 PM AND 6 PM. OTHER SLOW MOVING THUNDERSTORMS HAVE DEVELOPED ACROSS THE COUNTY AND WERE PRODUCING TORRENTIAL RAIN. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENNETH L WILSON CAMPGROUND AND WEST SHOKAN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4204 7433 4186 7437 4183 7414 4203 7414 $$
000 WGUS71 KALY 112202 FFSALY FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 600 PM EDT SAT JUN 11 2005 NYC111-112230- ULSTER NY- 600 PM EDT SAT JUN 11 2005 ...THE FLASH FLOOD WARNING UNTIL 600 PM EDT FOR CENTRAL ULSTER COUNTY HAS EXPIRED... VERY HEAVY RAIN THAT FELL OVER THE REGION THIS AFTERNOON HAS DIMINISHED. LAT...LON 4204 7433 4186 7437 4183 7414 4203 7414 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:15 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 11, 10:15 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1015 AM EDT SAT JUN 11 2005 .UPDATE...NOT MUCH CHANGE TO PREVIOUS FORECAST...MAINLY REMOVED MORNING WORDING. DID UP TEMPS IN SUNNIER AREAS A FEW DEGREES. 12Z SOUNDING ANALYSIS INDICATES SBCAPE ABOUT 2000 J/KG AND MLCAPE 1350 J/KG WITH P-H20 1.73. THATS DOWN FROM 2.23 ON 00Z SOUNDING. WINDS FIELDS QUITE WEAK. WE MAY GET A COUPLE OF PULSE SEVERE STORMS BUT DONT SEE ORGANIZED SEVERE WEATHER. ENOUGH MOISTURE THAT LOCALIZED FLOODING WILL HAVE TO BE WATCHED. && PREVIOUS .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... LITTLE CHANGE IN THE SYNOPTIC PATTERN FROM WHAT OCCURRED THE LAST COUPLE OF DAYS...AND LITTLE CHANGE IS INDICATED FOR THE NEXT SEVERAL DAYS. A WARM HUMID AIR MASS WILL BE IN THE COUNTY WARNING AREA INTO AT LEAST THE FIRST FEW DAYS OF THE COMING WEEK. SEVERAL FORECAST MODELS WERE EXAMINED IN DETAIL IN AN EFFORT TO FIND A FOCUSING MECHANISM FOR THUNDERSTORMS. ANY KICKERS WERE SUBTLE...AND AS ONE MIGHT EXPECT WITH SUCH SUBTLETIES THERE WERE BIG DIFFERENCES FROM MODEL TO MODEL. THE ONE RELATIVE CERTAINTY IS THAT THE CONVECTIVE AVAILABLE POTENTIAL ENERGY IS...AND WILL CONTINUE TO BE HIGH. THE FORECAST WIND IS RELATIVELY LIGHT THROUGH A DEEP LAYER OF THE ATMOSPHERE...AND WITH TOTAL PRECIPITABLE WATER FORECAST TO BE JUST SHY OF 2 INCHES IN MUCH OF THE REGION...IT IS LIKELY THAT VERY HEAVY RAINFALL WILL OCCUR IN ISOLATED AREAS. WE DID NOT CONTINUE THE FLASH FLOOD WATCH TODAY AS IT WAS ALL BUT IMPOSSIBLE TO SPECIFY ANY PARTICULAR AREA AS HAVING A THREAT HIGH ENOUGH TO JUSTIFY A FLOOD WATCH. THE SEVERE STORMS PREDICTION CENTER HAS INDICATED THE POSSIBILITY THAT A FEW THUNDERSTORMS WILL REACH SEVERE CRITERIA FROM ABOUT THE MOHAWK VALLEY EASTWARD INTO SOUTHERN VERMONT. THE THREAT IS FROM DAMAGING WIND...WIND ASSOCIATED WITH OUTFLOW AIR FROM THE HEAVY RAINFALL IN THE THUNDERSTORM CELLS. SUCH THUNDERSTORMS ARE OFTEN TERMED PULSERS. HOWEVER...NO ORGANIZED THUNDERSTORMS ARE ANTICIPATED. ANY THUNDERSTORMS ARE LIKELY TO CONTINUE INTO EARLY TONIGHT...BUT SHOULD QUICKLY DIE OUT AS THEIR SUNLIT FUEL WILL NO LONGER BE PRESENT. ON SUNDAY...THE WIND FIELD IS INDICATED BE JUST A TAD STRONGER THAN TODAY. THERE APPEARS TO BE A WEAK VORTICITY MAXIMUM MOVING INTO THE REGION FROM PENNSYLVANIA AND THE SOUTHERN TIER REGION OF NEW YORK...WHICH MAY RESULT IN MORE WIDESPREAD THUNDERSTORMS THAT MAY OCCUR EARLIER IN THE DAY THAN WHAT IS EXPECTED TO TODAY. EVEN SO...THE FORECAST MODELS INDICATE ANY VORTICITY MAXIMUM IS SUBTLE...SO THERE IS A DEGREE OF UNCERTAINTY REGARDING THIS ANALYSIS. THE VORTICITY FEATURE WILL BE EAST OF THE REGION BY SUNDAY NIGHT...AND TAKING INTO ACCOUNT THE LACK OF SOLAR ENERGY...IT IS LIKELY THAT THE CHANCE OF RAINFALL WILL BE DIMINISHING SUNDAY NIGHT. THE MAXIMUM AND MINIMUM TEMPERATURES WERE DERIVED BY BLENDING GUIDANCE FROM THE NORTH AMERICAN MESOSCALE MODEL AND THE AVIATION MODEL. EXCEPT FOR THE POSSIBILITY OF BRIEF STRONG GUSTY WIND IN THUNDERSTORMS...SURFACE WIND WILL BE LIGHT TODAY THROUGH SUNDAY NIGHT. && .LONG TERM (MONDAY THROUGH FRIDAY)... LITTLE CHANGE IS INDICATED BY THE AVIATION OR CANADIAN GLOBAL MODELS DURING THIS PERIOD...SO WE CONTINUED WITH THE PREVIOUS FORECAST FOR MONDAY THROUGH WEDNESDAY...WITH ONLY SOME MINOR TWEAKS BASED UPON THE LATEST TEMPERATURE AND PROBABILITY GUIDANCE. && .AVIATION... FOG...LOCALLY DENSE THIS MORNING...WILL REDUCE VISIBILITIES TO BETWEEN 4SM AND 5SM WITH LOCAL 1/4SM POSSIBLE. BY 12Z VFR CONDITIONS WILL TAKE HOLD WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND THIS EVENING. WINDS WILL BE MAINLY LIGHT AND VARIABLE THIS MORNING WITH SOUTH TO SOUTHWEST WINDS 5 TO 8 KTS THIS AFTERNOON. && .FIRE WEATHER... RH RECOVERY OVERNIGHT NEARLY 100 PERCENT AND WITH ANOTHER HUMID DAY ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. FIRE WEATHER THREAT MINIMAL. MINIMUM RH VALUES TODAY 50 TO 70 PERCENT WITH RH RECOVERY AGAIN TONIGHT 90 TO 100 PERCENT. && .HYDROLOGY... ANOTHER DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND ISOLATED QPF AMOUNTS OF 2 TO 3+ INCHES. SLOW MOVING CELLS AND TRAINING OF CELLS EXPECTED WITH MAIN FOCUS ON CREEKS AND STREAMS AS WELL AS URBAN AREAS. MAINSTEM RIVERS NOT EXPECTED TO EXPERIENCE MUCH OF A PROBLEM. THIS PATTERN WILL CONTINUE INTO EARLY NEXT WEEK. ANY AREAS WHICH RECEIVE THE HEAVY RAIN ON CONSECUTIVE DAYS WILL LIKELY EXPERIENCE FLOODING. SARATOGA COUNTY ESPECIALLY PRONE AS FAIRLY WIDESPREAD 1.5 TO 2.5 INCHES FELL ACROSS SOUTHERN PART OF COUNTY ON FRIDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM...HEMMERICH LONG TERM...HEMMERICH
Hazardous weather outlook, Jun 11, 5:00 AM EDT, 8 hours 53 minutes before
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
In the hours before
Special weather statement, Jun 11, 1:44 PM EDT, 9 minutes before
NYZ063-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 144 PM EDT SAT JUN 11 2005 NYZ063-111815- ...A THUNDERSTORM WITH VERY HEAVY RAIN CONTINUES IN CENTRAL ULSTER COUNTY... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED NEAR OLIVEBRIDGE...OR ABOUT 12 MILES WEST OF KINGSTON. THIS STORM WAS NEARLY STATIONARY. RAINFALL MAY EXCEED TWO INCHES WITH THIS STORM. THE THUNDERSTORM WILL BE NEAR... WEST SHOKAN BY 215 PM EDT
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.